Texas, 2011

Drought in Texas, April 1 to 30, 2011

April 1 to 30, 2011 · NWS CRP · 10 events in 10 counties and zones

Extreme drought conditions across La Salle and Webb counties continued through April, and expanded into McMullen and Duval counties. By mid-month, severe drought conditions had developed across Jim Wells, Live Oak, Bee, Goliad, Victoria and Calhoun counties.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Extreme drought conditions across La Salle and Webb counties continued through April, and expanded into McMullen and Duval counties. By mid-month, severe drought conditions had developed across Jim Wells, Live Oak, Bee, Goliad, Victoria and Calhoun counties.

No measurable rainfall had fallen in Laredo since January 15th. Only 0.01 fell at Corpus Christi and only 0.03 at Victoria. Fire danger and poor agriculture conditions continued to be the main impacts. Several wildfires and critical fire weather days occurred during April. Many crops were showing signs of stress. Planting of other crops continued to be delayed. Many farmers lost there first cutting of hay due to lack of rain. Rangeland and pastures further declined. Ponds continued to be very low. Livestock producers continued to supplement feed for cattle with hay. Cattle, swine, sheep and goat prices were at an all time high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 31, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 31, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1135 PM CDT THU MAR 31 2011

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...EXPECT A TRANSITION FROM VFR TO A MIXTURE OF IFR/LIFR
CEILINGS AND MVFR/IFR VISIBILITY RESTRICTIONS OWING TO
PATCHY/AREAS OF FOG GENERALLY EAST OF US281...AND MVFR/IFR
CEILINGS/MVFR VSBY RESTRICTIONS WEST...DRG THE 06-09Z FRI PERIOD.
CONDITIONS WILL THEN RAPIDLY TRANSITION TO VFR DRG THE 14-16Z FRI
PERIOD. LGT SFC S/SE WIND EXPECTED OVERNIGHT...MODERATE SE FLOW BY
FRIDAY AFTN...THEN BECOMING LIGHT AGAIN AFTER 03Z SAT.

&&

.PREV DISCUSSION... /ISSUED 936 PM CDT THU MAR 31 2011/

DISCUSSION...NO SIGNIFICANT UPPER DISTURBANCES WERE NOTED THIS
EVENING THAT WOULD IMPACT SOUTH TX OVERNIGHT. CRP/BRO SOUNDINGS
REVEAL A GENERALLY MOIST SFC-900MB LAYER. LOCAL ARW AND NAM
DETERMINISTIC OUTPUT SUGGEST THAT LOW CLOUDS WILL DEVELOP AFTER
06Z FRIDAY. THE NAM PROGS LOW SFC VISIBILITIES YET RESTRICTED TO
THE WRN CWA WHICH APPEARS TO BE RELATED TO THE NEGATIVE LAPSE
RATES/INVERSION WHILE THE LAPSE RATES ARE PROGD TO BE POSITIVE OVR
MUCH OF THE ERN CWA. YET...THE LAPSE RATES OVER THE ERN CWA ARE
EXPECTED TO BE EXTREMELY SMALL. THUS...WL ADJUST FCST TO INCLUDE
FOG AREAWIDE AFTER 06Z FRI. CURRENT TEMP FCST REASONABLE.

PREV DISCUSSION... /ISSUED 634 PM CDT THU MAR 31 2011/

DISCUSSION...AVIATION DISCUSSION UPDATED FOR 00Z TAFS.

AVIATION...VFR CONDITIONS WITH SUBSIDENT WNW/NW FLOW ALOFT WILL
CONTINUE THROUGH THE EVENING. INCREASING LOW LEVEL MOISTURE...DRY
CONDITIONS ALOFT...AND LIGHT WINDS WILL LEAD TO LOW IFR/LIFR
STRATUS AND FOG FORMATION. THE STRATUS AND FOG IS EXPECTED TO
BEGIN AROUND MIDNIGHT FOR THE COASTAL PLAINS AND SPREAD TOWARDS
KLRD LATE IN THE NIGHT...AND CONTINUE THROUGH 13-15Z. VFR
CONDITIONS ARE THEN EXPECTED THROUGH THE END OF THE TAF PERIOD AS
DRY AND SUBSIDENT NORTHWEST FLOW ALOFT CONTINUES. LOW PRESSURE
WILL DEVELOP ACROSS WEST TEXAS AND NORTHERN MEXICO AND BREEZY
SOUTHEAST WINDS ARE ANTICIPATED FOR THE COASTAL PLAINS FRIDAY
AFTERNOON.

PREV DISCUSSION... /ISSUED 252 PM CDT THU MAR 31 2011/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...DRY NORTHWESTERLY FLOW
ALOFT WILL CONTINUE THROUGH THE PERIOD AS AN UPPER RIDGE OVER THE
SOUTHWEST UNITED STATES MOVES INTO THE SOUTHERN ROCKIES/NORTHERN
MEXICO BY 12Z SATURDAY. FURTHER MIXING SHOULD LEAD TO THINNING OF
CLOUD DECK OVER THE COASTAL PLAINS BY LATE THIS AFTERNOON. WEAK
SOUTHEAST LOW LEVEL FLOW OF AROUND 20 KNOTS IS EXPECTED LATER
TONIGHT...WITH LIGHT SOUTHEAST WINDS AT THE SURFACE. EXPECT LOW
STRATUS/FOG TO FORM OVER THE INLAND COASTAL PLAINS AND EASTERN
BRUSH COUNTRY OVERNIGHT AND LINGER UNTIL AROUND 15Z FRIDAY. AN
AREA OF LOW PRESSURE IS EXPECTED OVER THE BIG COUNTRY REGION ON
FRIDAY WITH THE PRESSURE GRADIENT MODERATELY STRONG. WINDS WILL
BE BREEZY OVER THE SOUTHERN COASTAL BEND FRIDAY AFTERNOON. IT
WILL BE VERY WARM OUT WEST WITH READINGS INTO THE UPPER 90S NEAR
LAREDO. THE LOW LEVEL FLOW WILL INCREASE TO 30-35 KNOTS FRIDAY
EVENING AND EXPECT WIDESPREAD STRATUS OVER MUCH OF THE REGION BY
MIDNIGHT. EXPECT WINDS TO INCREASE TO SCEC LEVELS FOR THE COASTAL
WATERS LATE FRIDAY AFTERNOON AND CONTINUE INTO FRIDAY NIGHT.

LONG TERM (SATURDAY THROUGH THURSDAY)...MAIN FORECAST CHALLENGES
FOR LONG TERM PERIOD ARE TEMPS THROUGH MONDAY AND FROPA TIMING.
SATURDAY WILL START OFF WITH LOW STRATUS/STRATOCU WHICH WILL
DIMINISH IN COVERAGE THROUGH THE DAY. NO SIGNIFICANT LLJ IS PROG TO
EXIST FRIDAY NIGHT SO AM NOT ANTICIPATING WINDS TO SIGNIFICANTLY
INCREASE UNTIL MIDDAY/EARLY AFTERNOON AS CYCLOGENESIS GETS UNDERWAY
ACROSS LEE SIDE OF ROCKIES WITH DEEPENING MID LEVEL TROUGH MOVING
THROUGH SW CONUS. VERY WARM TEMPS LIKELY SATURDAY AFTERNOON AS
SLIGHT RIDGING IN UPPER LEVELS INFLUENCES PBL. STRONGER LLJ LIKELY
TO EXIST SAT NIGHT AND COMBINED WITH MORE SIGNIFICANT
STRATUS/STRATOCU WILL LEAD TO LOW TEMPS BEING A DEGREE OR TWO HIGHER
THAN PREVIOUS NIGHT. BREEZY TO WINDY CONDITIONS LIKELY SUNDAY
/ESPECIALLY ACROSS COASTAL COUNTIES/ AS PRESSURE GRADIENT FORCE
STRENGTHENS AND LLJ MIXES TO SURFACE. AFTERNOON TEMPS WILL ONCE
AGAIN BE VERY WARM TO EVEN HOT WITH MID TO UPPER 90S LIKELY CLOSER
TO RIO GRANDE. NOTICEABLY BREEZY CONDITIONS SUNDAY NIGHT AS VERY
STRONG LLJ DEVELOPS WITH VALUES AT H925 POSSIBLY REACHING 50 KTS.
ELEVATED WINDS COMBINED WITH HIGH MOISTURE VALUES SHOULD KEEP LOWS
IN THE LOWER 70S...RESULTING IN A MUGGY FEELING NIGHT. LONG TERM
GUIDANCE THEN DIVERGES AFTER SUNDAY AND FORECAST CONFIDENCE LOWERS.
LATEST GFS IS NOW DEEPER WITH MAIN TROF AND ASSOCIATED COLD FRONT
AND WITH POSITIONING OF LOWER LEVEL BOUNDARY LAYER WINDS SUPPORTS
DEVELOPMENT OF DRYLINE MOVING EAST OUT OF OLD MEXICO MONDAY
AFTERNOON. ECMWF ON THE OTHER HAND IS QUICKER WITH MOVING TROF TO
THE EAST AND SWEEPS MAIN COLD FRONT THROUGH CWA MONDAY EVENING
/WHILE GFS IS DELAYED UNTIL LATE MONDAY NIGHT/. FOR NOW AM LEANING
TOWARDS GFS AS ITS TIMING OF FROPA IS CLOSER TO CLIMATOLOGY FOR THIS
AREA AND ALSO PARTIALLY TO AVOID FLIP FLOPPING IN EXTENDED FORECAST.
THEREFORE WITH LEANING TOWARDS GFS AM ALSO ANTICIPATING SAID DRYLINE
TO MOVE EAST MON WHICH WILL ALLOW FOR VERY HOT TEMPS TO OCCUR ACROSS
WESTERN AREAS WITH 90 DEGREE ISOTHERM APPROACHING COASTAL COUNTIES.
COLD FRONT THEN ANTICIPATED TO MOVE THROUGH DURING OVERNIGHT HOURS OF
MONDAY NIGHT. BREEZY TO WINDY CONDITIONS LIKELY AFTER FROPA AND
DURING DAYLIGHT HOURS OF TUESDAY WITH SMALL WINDOW IMMEDIATELY AFTER
FROPA /APPROX ONE HOUR/ OF SUSTAINED 30 TO 35MPH WINDS AND GUSTS
BETWEEN 40 AND 50 MPH POSSIBLE ACROSS PRIMARILY FAR WESTERN/NWESTERN
ZONES. CONFIDENCE IS ALSO LOW REGARDING CHANCES OF CONVECTION. ATTM
FEEL THAT TWO CHANCES WILL EXIST...THE FIRST BEING ACROSS EXTREME
NORTHERN ZONES SUNDAY NIGHT AS QUICK MOVING SHORT WAVE MAY SPARK OFF
A FEW THUNDERSTORMS ACROSS HILL COUNTRY WHICH MAY CLIP NORTHERN CWA
AS THEY MOVE EAST. SOMEWHAT BETTER CHANCES WILL EXIST ALONG FROPA
TUESDAY NIGHT ACROSS PRIMARILY EASTERN HALF OF CWA. MAIN LIMITING
FACTOR WILL BE CAPPING INVERSION BUT SYNOPTIC FORCING AND UPPER
LEVEL JET STREAK MAY ALLOW A FEW UPDRAFTS TO BECOME SUSTAINED.
HIGHER PRESSURE THEN BUILDS INTO CWA FOR MIDDLE OF NEXT WEEK
ALLOWING FOR DRIER AND COOLER AIRMASS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    63  85  69  82  68  /   0  10  10  10  10
VICTORIA          59  86  66  84  70  /   0  10  10  10  10
LAREDO            68  98  71  94  72  /   0  10  10  10  10
ALICE             62  91  67  86  67  /   0  10  10  10  10
ROCKPORT          64  81  71  78  69  /   0  10  10  10  10
COTULLA           63  96  66  90  68  /   0  10  10  10  10
KINGSVILLE        63  89  68  85  72  /   0  10  10  10  10
NAVY CORPUS       66  80  70  78  69  /   0  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Mar 31, 4:30 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
530 AM CDT THU MAR 31 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
530 AM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT IS EXPECTED ON MONDAY WITH DRIER AND COOLER CONDITIONS
IN ITS WAKE. MODERATE TO STRONG NORTH WINDS AND LOW RH VALUES IN THE
WAKE OF THE COLD FRONT MAY LEAD TO AN ELEVATED FIRE DANGER THREAT
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, La Salle

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Webb

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Webb forecast zone
Reported by
Official NWS Observations
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Drought, McMullen

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Official NWS Observations
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Duval

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Duval forecast zone
Reported by
Official NWS Observations
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Official NWS Observations
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Live Oak

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Official NWS Observations
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, Bee

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bee forecast zone
Reported by
Official NWS Observations
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, Goliad

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Official NWS Observations
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought, Victoria

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Official NWS Observations
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought, Calhoun

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289417, 289418, 289419, 289421, 289422, 289423, 289424, 289426, 289427, 289428.